Location: Forage-animal Production ResearchTitle: Diarrhea-associated pathogens, lactobacilli and cellulolytic bacteria in equine feces: responses to antibiotic challenge
|HARLOW, BRITTANY - University Of Kentucky|
|LAWRENCE, LAURIE - University Of Kentucky|
Submitted to: Veterinary Microbiology
Publication Type: Peer Reviewed Journal
Publication Acceptance Date: 5/2/2013
Publication Date: 4/27/2013
Citation: Harlow, B.E., Lawrence, L.M., Flythe, M.D. 2013. Diarrhea-associated pathogens, lactobacilli and cellulolytic bacteria in equine feces: responses to antibiotic challenge. Veterinary Microbiology. 166:225-232.
Interpretive Summary: Any clinically relevant antibiotic can potentially cause colitis or diarrhea in horses. Furthermore, horses treated for antibiotic-associated diarrhea in a clinical setting are much less likely to survive than horses with non-antibiotic associated diarrhea. It is believed that antibiotics cause diarrhea by disrupting the normal gastrointestinal microorganisms. The objective of the study was to determine the effects of two common veterinary antibiotic therapies on beneficial bacteria (cellulolytic bacteria and Lactobacillus species) and diarrhea-causing pathogens (Clostridium perfringens, Clostridium difficile and Salmonella species). The hypothesis was that one or both of the beneficial bacterial groups would decrease after antibiotic administration, and there would be a concomitant increase in C. perfringens, C. difficile or Salmonella spp. When trimethoprim-sulfadiazine and ceftiofur sodium were administered to healthy horses cellulolytic bacteria decreased by 99% and lactobacilli decreased by more than 60%. Diarrhea-associated pathogens increased as the beneficial bacteria decreased. Most notably, C. difficile was undetectable when horses were not receiving antibiotics, but increased to more than 10,000 cells per gram in feces during and after antibiotic treatment. These results indicate that common antibiotics disrupted beneficial bacteria in the hindgut of the horse, and caused an increase in some diarrhea-causing pathogens, even when diarrhea did not occur. This experimental model could be used to test interventions and treatments for diarrhea without experimentally infecting horses.
Technical Abstract: Antibiotics are important to equine medicine, but antibiotic-associated diarrhea (AAD) can lead to poor performance and even mortality. AAD is attributed to disruption of the hindgut microbiota, which permits proliferation of pathogenic microbes. The goal of this study was to evaluate the effects of common antibiotics on cellulolytic bacteria, lactobacilli, and AAD-associated pathogens in the feces of healthy horses. Fifteen horses were assigned to three treatment groups (blocked by age and sex): control (no antibiotics), trimethoprim-sulfadiazine (oral), or ceftiofur (intramuscular). Fecal samples (n = 8 per horse) were taken during dietary adaptation (3 week), antibiotic challenge (1 week), and withdrawal (1 week). Bacteria were enumerated by serial dilution and viable count. Cellulolytic bacteria decreased by > 99% during administration of either antibiotic and did not recover during withdrawal (P < 0.0001). Feces from horses treated with antibiotics had 60% or fewer lactobacilli than control horses at the end of the antibiotic challenge period (P < 0.05). Antibiotic treated horses also shed more salmonella than control horses (P < 0.05) Antibiotics had no effect on the number of Clostridium perfringens isolates. There was no detectable Clostridium difficile during adaptation or in any control horse. C. difficile increased (P < 0.0001) to approximately 104 cfu/g when horses were challenged with antibiotics, and were still detectable 1 week after withdrawal. These results indicate that antibiotics can disrupt the normal gastrointestinal microbiota and allow proliferation of Salmonella spp. and C. difficile.